CSN Login
Members Online: 5

You are here

side effects

kellydinniss
Posts: 16
Joined: Mar 2004

Hi all-my husband has just started chemo(5FU continuos infusion) and radiotherapy for rectal carcinoma this week-at the moment he is fine but when can we expect any side effects to kick in-I'd be really grateful for anyone's experiences. Thanks and happy easter. kelly

rdy2shop
Posts: 37
Joined: Apr 2004

Hi there,
My husband was dx in Aug 2003 with rectal cancer. He had almost 6 weeks of radiation and 5fu. He never had any side effects until the last week and he got mainly diarrhea. Never threw up. He went to work everyday, and did stuff with my kids. It never really affected him. Did he just find out and is he going to have to have surgery? Tell him to hang in there, my husband has a very high spirit, and I actually think that helped him out.
Elaine

grandma047's picture
grandma047
Posts: 381
Joined: Feb 2004

Kelly- I have rectal cancer too. I just finished 28 treatments of radiation and I am also receiving continuous 5FU. I will finish that up Saturday morning. I never had much side effects until about the 5th week. My skin was burnt really bad then, but they have medicine for that. I also, became really tired. I had diarehea quite a bit too. And, just this week developed a urninary trac infection. They have medicines for all of this, so just tell him to hang in there. I will have a 4-6 week break before surgery, which I am really going to enjoy the break. If you have any questions, I will be glad to try and answer them. I wish your husband and you good luck.
Love and prayers, Judy H(grandma047)

StacyGleaso's picture
StacyGleaso
Posts: 1250
Joined: Mar 2003

Hi Kelly...

I also had 5FU, as well as Camptosar. No side effects at all. Make sure he drinks a lot of water, as that helps rid the body of the chemo drugs pretty quick. Keep up that positive attitude!

Happy Easter to you both, too!

Stacy

ssaye
Posts: 8
Joined: Feb 2004

Hi.........I went through 6 weeks of the chemo/radiation and tolerated it very well. My doctor suggested a bland low fiber diet and I think it really helped. No real side effects never missed work. My skin did get burned towards the end and my insides felt constricted also. After 3 weeks of no therapy I feel really good. I am having surgery in 3 weeks to take out what is left if any of the rectal tumor. Did they say he would have surgery also??

pattieb
Posts: 176
Joined: Mar 2003

Hi Kelly
I had 30 treatments of rads & 5fu infusion with no side affects. I used oil of olay soap instead of dove that they told me too and my skin didn't dry out or get burned, just remember to have him drink lots of water.
Happy Easter
Pattie

kangatoo's picture
kangatoo
Posts: 2115
Joined: Feb 2004

Hi Kelly, let us know of any side effects your hubby gets as all of us here had different reactions.We will then be able to offer advice.I did 6 months of 5fu and had some diarrhea, lots of nausea, metallic taste and ulcers---hey--but don't let that get him down--REMEMBER--as others have said--they had little or no effects.
luv n huggs, kanga n Jen

kellydinniss
Posts: 16
Joined: Mar 2004

Thanks for all your words of encouragement-yeah he is due to have surgery 6-8 weeks after the treatment finishes to remove the tumour.He seems to be Ok on the chemo at the moment and the rectal bleeding from the tumour has stopped which seems like it must be doing something. The radiotherapy in some ways is more scary but it's so good to know so many of you came through it with not too much trouble. happy Easter to all of you and thanks for all the support

sprink71
Posts: 2
Joined: Apr 2004

I just finished C & R for rectal cancer. I had 25 rad. treatments and daily oral chemo. I continued to teach for the first 12 rad. then I ended up in the hospital that night with stomach cramps. I spent a week in the hospital. After the hospital I had daily fluids at the cancer center. I had it rough, but I want you to know now three weeks after it was over I feel and look great! It's like childbirth: it's bad for a while then the pain and bad memories fad. You are wise to ask these questions. I did not seek advice from survivors;therefore, I did not know what to expect. I will keep you in my thoughts.

dolffingirl's picture
dolffingirl
Posts: 2
Joined: May 2009

Hi my father just had his second treatment of camptosar.Both times that night when he went to bed he has woke up in the middle of the night freezing and almost like he was sweating ice.
When I went to change his bed close they were soaked with really cold sweat. His body felt like a freezer,it took him half the day to thallout. Is this a normal side effect? Has anyone
else ever had this happen? It does'nt seem normal.

Joan_Lipp
Posts: 4
Joined: May 2009

I had 30 radiation + 5 FU treatments and never threw up. The main side effect was fatigue. Then I had my anus, rectum, and sigmoid colon removed and spent 31 days in the hospital with intestinal blockage. I lost 40 pounds and had to use a walker for several weeks. It has taken most of the past year to regain strength in my muscles, especially abdominal strength.
I also had 8 post-surgery chemo infusions of 5-FU, Leucovorin and Oxaliplatin. The last 3 times I got very sick, had low electrolytes, etc. After the 8th treatment I threw up for 3 days and had to be hospitalized to stop the vomiting. (I was supposed to have 12 treatments but I stopped after 8).

I still have a lot of side effects and it has been 14 months since the last treatment. I have neuropathy in my hands and feet. I cannot hold my head up for more than 3 hour due to fibromyalgia. My body cannot regulate temperature well. I went into hypothermia when we tried camping at the beach. The temperature dropped to 58 degrees when the sun went down and I went into Stage 1 hypothermia despite a wool coat and 3 layers under it. I break into cold sweats if air blows on me, and quickly get dehydrated if I go out into the sun. Although my eyes are not damaged, they do not focus when I am fatigued and I see double.

The trauma of rectal cancer treatment has really left me disabled, maybe for life.

Shayenne's picture
Shayenne
Posts: 2370
Joined: Jan 2009

Camptosar I believe is the Folfiri treatment that I am also on, and yep, night sweats is a side effect of it. I am still on it, and wake up smelling of the chemicals that are being pumped into you, feeling like your sweating the stuff right out. It kind of lessened as I went, and am on going to be starting my 5th treatment soon, and actually didn't have the night sweats at all this past treatment. Hope he feels better soon, a nice hot bath will definitely make him feel better :)

bdee
Posts: 305
Joined: Feb 2009

I had eight treatments of oxiplatin, 5fu, and avastin and I had all the side affects they tell you about. Loss of hair, nausea, diarrhea, fatigue, etc. After the eight treatments, I went back for the ninth and the doctor saw how bad off I was (I hadn't eaten a solid meal in three weeks by then) that he canceled my treatment for that week. In three weeks I saw him again and had a letter to tell him I would rather take my chances with the cancer than take anymore chemo.
Well, he talked me out of that and into a half dose of 5FU, took me off oxiplatin, and lowered the dose of avastin. I'll now have CT Scans every other month and have CEA taken every other week.
The doctor told me he had 70 patients on the same dose of oxi, 5fu, and avastin and only me and one other person (70 year old with Parkinson's) couldn't tolerate the high dose of oxi and highest dose of 5fu.
Good luck and I hope this doesn't scare you.

Debbie

Subscribe to Comments for "side effects"